Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Des Moines, IA

May 2, 2018Ringgold County, Taylor County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 2, 2018, 6:15 PM CDT for Ringgold County, Taylor County, Union County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 6:15 PM CDT (23:15 UTC)
Expired
May 2, 2018, 7:00 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:51 PM CDTHAIL 1Tingley, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KDMX 022315
SVRDMX
IAC159-173-175-030000-
/O.NEW.KDMX.SV.W.0031.180502T2315Z-180503T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
615 PM CDT WED MAY 2 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Union County in south central Iowa...
  Ringgold County in south central Iowa...
  Taylor County in southwestern Iowa...

* Until 700 PM CDT.

* At 615 PM CDT, a severe thunderstorm was located near Bedford,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mount Ayr, Bedford, Lenox, New Market, Clearfield, Diagonal,
  Gravity, Tingley, Arispe, Sharpsburg, Shannon City, Conway, Benton,
  Maloy, Delphos, Lake Of Three Fires State Park, Bedford Municipal
  Airport and Mt Ayr Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Iowa.

LAT...LON 4073 9491 4073 9493 4077 9493 4090 9450
      4090 9447 4091 9447 4099 9419 4067 9411
      4058 9492
TIME...MOT...LOC 2315Z 242DEG 17KT 4075 9467 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
804 
WWUS53 KDMX 022337
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
637 PM CDT WED MAY 2 2018

IAC159-173-175-030000-
/O.CON.KDMX.SV.W.0031.000000T0000Z-180503T0000Z/
Union IA-Ringgold IA-Taylor IA-
637 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN UNION...RINGGOLD AND TAYLOR COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Lenox, or 12
miles northeast of Bedford, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mount Ayr, Bedford, Lenox, New Market, Clearfield, Diagonal, Gravity,
Tingley, Arispe, Sharpsburg, Shannon City, Conway, Benton, Maloy,
Delphos, Lake Of Three Fires State Park, Bedford Municipal Airport
and Mt Ayr Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Iowa.

LAT...LON 4073 9491 4073 9493 4077 9493 4090 9450
      4090 9447 4091 9447 4099 9419 4067 9411
      4058 9492
TIME...MOT...LOC 2337Z 246DEG 17KT 4079 9455 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
123 
WWUS53 KDMX 030000
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
700 PM CDT WED MAY 2 2018

IAC159-173-175-030010-
/O.EXP.KDMX.SV.W.0031.000000T0000Z-180503T0000Z/
Union IA-Ringgold IA-Taylor IA-
700 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN UNION...RINGGOLD
AND TAYLOR COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Iowa.

LAT...LON 4073 9491 4073 9493 4077 9493 4090 9450
      4090 9447 4091 9447 4099 9419 4067 9411
      4058 9492
TIME...MOT...LOC 0000Z 242DEG 17KT 4084 9443 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:56 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 2, 3:56 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
356 PM CDT Wed May 2 2018

.SHORT TERM.../Tonight through Thursday/
Issued at 354 PM CDT Wed May 2 2018

The primary concerns will of course be convective trends into
Thursday with a focus on severe weather and heavy rain potential.
Water vapor imagery shows broad lift ahead of the Four Corners
trough with intense convection already in progress across KS. Weaker
forcing and lift has tried to develop elevated convection either
side of the WSW-ENE stationary front bisecting the Des Moines metro
area at 19z with the stronger deep shear cluster NW actually showing
more maturation versus the greater instability SE as of now. The low
level lift and convergence doesn't seem strong enough to strengthen
either cluster too much in the short term however with more
attention looking upstream.

All convection allowing models /CAMs/ bring the KS convection into
the southern half of Iowa early this evening. That environment
should include uncapped MLCAPEs near 2K j/kg with +/- 50kts of deep
shear. LCLs are low, but other kinematic low level parameters are
less impressive for tornado potential. The combination of relatively
high -10 to -30C CAPE and deep shear should make hail and wind
greater threats. CAMs suggest the KS MCS will reach southern IA this
evening with the expected window of greatest impacts. The
aforementioned water vapor imagery also notes a deep moisture plume
into IA. This will boost precipitable water values to an inch and a
half or greater and warm cloud depths in excess of 11K ft south.
While not alarming values, they are at climatological extremes for
early May, in the upper 90s percentiles for NAEFS precipitable
water, specific humidities and integrated water vapor transport. No
watch at this point with weaker mean winds and upwind propagation
vectors as well as antecedent soil moisture reducing that threat
somewhat. Rates rates could still certainly produce considerable
ponding water in streets, fields and ditches however.

By tomorrow the synoptic forcing will increase as the long wave
trough approaches. This will result in relatively high confidence in
convection. However agree with midday SPC Day 2 outlook on the
slight downgrade of severe potential, especially the northward
extent. NAM/GFS MLCAPEs of any magnitude only get to central IA and
NAM soundings depict plenty of low level moisture, increasing CIN
and reducing surface based potential. The deep sheer will be extreme
however so there could certainly still be some organized severe
storms, but with the potential to be elevated versus surface based.
GFS soundings do show somewhat drier low levels and some surface
based threat however so there is still some wind and tornado
potential. This will be greatly dependent on how remnant mesoscale
boundaries play out and the degree of recovery ahead of the triple
point, which should reach Iowa during the afternoon. Favorable low
level backing along the warm front would certainly produce increased
tornado potential assuming better thermodynamics are in place. An
Enhanced Risk may re-appear again south with later convective
outlooks. The airmass will change little so additional heavy rains
are possible. Flash flood potential may increase south depending on
precip tonight, but conditions seem less favorable for heavy rain
tomorrow as maxes are shunted east.

.LONG TERM.../Thursday night through Wednesday/
Issued at 354 PM CDT Wed May 2 2018

Bottom Line up Front...
Strong to potentially severe storms likely to be ongoing at 00z
Fri... at the very least, lighting is likely with any
precipitation. A few chances for storms Saturday evening/night and
Tuesday... severe weather cannot be ruled out with them.

Thursday night through Friday Morning...
Projected boundary location at 00z Friday has taken a notable
shift northward in the past 24 hours. By 12z Fri, the boundary
should be southeast of the DMX CWA, with rapid pressure rises, dry
air entrainment, and large-scale subsidence rapidly spreading
across Iowa from northwest to southeast. Starting around 03z Fri,
precip intensity should begin to wane rather rapidly. Moisture
support and isentropic ascent processes. 06z Overturning
convection will not be activated as the nose of the LLJ will be
effectively east of the DMX CWA, with 50kt winds at 500mb
propagating through along the southern edge of the upper low. So
while precip is still expected, its intensity will be diminishing.

Friday Afternoon and beyond...
As described in the long-term AFDs of the previous few
afternoons, Friday will begin to unveil the curtain on a new
weather pattern that may more or less remain in place for the
first half of May... likely well into the second half as well. In
short, somewhat of an omega block tries to establish itself... the
west coast upper low/trough is well entrenched, with the thermal
ridge extending over the intermountain west and reaching all the
way towards the Arctic Circle. This setup should place Iowa in NW
flow, with shortwaves riding along the trough to our north and
bringing precip chances and minor temperature oscillations every
couple of days.

Saturday night into Sunday morning, is increasingly looking like one
of these shortwaves is going to track from Central Minnesota
through Wisconsin. An attendant boundary looks to orient itself
from around WSW to ENE and pass through northern/central to
northeastern Iowa. There is decent frontogenetical forcing with
this boundary, along with around 1000 j/kg or so of CAPE to
access. Additionally, there should be a decent amount of sunshine
throughout the day. So while not expecting robust severe weather
evening, there could be thunderstorms... a few of which may be
strong.

Tuesday into Wednesday may bring another chance of thunderstorms to
Iowa as another upper low may propagate across the Midwest, with
the warm advection wing potentially making it into Iowa. With this
being many days out, will not get into much detail at this time
as changes in forecast track are likely.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1241 PM CDT Wed May 2 2018

IFR/MVFR stratus remains in place across much of central Iowa
either side of a stationary front along a KICL-KAMW-KALO line at
18z. This will remain in place through the afternoon and then
gradually lift, coincident with increases in thunderstorm chances
into the early evening. Have mentioned most likely periods of
thunder, bounded by lesser VCSH chances, but any precip will be
capable of producing thunder. Did not mention further to avoid
prolonged precip or thunder.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...Small
Hazardous weather outlook, May 2, 4:01 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
401 PM CDT Wed May 2 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
401 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a Slight to Enhanced Risk of severe weather through
tonight. Large hail, damaging wind gusts, and isolated tornadoes
are possible, especially over central and southern Iowa. This same
area may also see locally heavy rainfall.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Slight Risk of severe weather continues on Thursday for similar
areas as well. Large hail, a few tornadoes, and damaging wind
gusts will be possible. There is also the chance for locally heavy
rainfall.

Thunderstorm chances will return to the area late Saturday into
Sunday and Tuesday; however, severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from time to time through Thursday,
especially from the late afternoon into the evening hours.

Kotenberg

In the hours before

Local storm report, May 2, 3:11 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             MANSON                  42.53N 94.54W
05/02/2018  M1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

&&
Special weather statement, May 2, 3:40 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
340 PM CDT WED MAY 2 2018

IAZ016-017-025>027-022145-
Wright IA-Cerro Gordo IA-Hancock IA-Franklin IA-Butler IA-
340 PM CDT WED MAY 2 2018

...SPECIAL WEATHER STATEMENT...

At 339 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 10 miles south of Britt to near Belmond
to 6 miles north of Webster City. Movement was east at 65 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Mason City, Hampton, Clarion, Allison, Eagle Grove, Belmond,
Sheffield, Greene, Rockwell, Big Wall Lake, Elm Lake, Clear Lake,
Kanawha, Dumont, Dows, Klemme, Latimer, Thornton, Coulter and
Meservey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4291 9303 4291 9266 4269 9280 4256 9397
      4259 9397 4283 9381 4301 9382 4322 9303
TIME...MOT...LOC 2039Z 248DEG 58KT 4296 9373 4283 9368 4256 9383

Lee
Special weather statement, May 2, 4:31 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
431 PM CDT WED MAY 2 2018

IAZ027-028-022215-
Bremer IA-Butler IA-
431 PM CDT WED MAY 2 2018

...SPECIAL WEATHER STATEMENT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charles City to near Allison to near
Aplington. Movement was east at 65 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Waverly, Allison, Sumner, Denver, Clarksville, Tripoli, Shell Rock,
Greene, Janesville, Readlyn, Plainfield, Frederika, Allison Municipal
Airport and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4262 9299 4275 9284 4291 9279 4291 9208
      4266 9208
TIME...MOT...LOC 2131Z 257DEG 54KT 4304 9270 4279 9283 4263 9296

Lee
Local storm report, May 2, 6:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 SE NEW MARKET         40.70N 94.85W
05/02/2018  E1.00 INCH       Taylor             IA   TRAINED SPOTTER

            TORRENTIAL RAIN AND LOTS OF QUARTER SIZED HAIL.

&&

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass, Guthrie43 min
May 1, 8:17 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie43 min
May 1, 9:41 PM CDTSpecial Weather StatementDMXButler, Grundy, Hardin, Marshall, Tama49 min
May 1, 10:44 PM CDTSpecial Weather StatementDMXMarshall, Tama31 min
May 2, 2:53 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster41 min
May 2, 3:40 PM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin, Wright65 min
May 2, 4:31 PM CDTSpecial Weather StatementDMXBremer, Butler44 min
May 2, 5:32 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor43 min
May 2, 6:24 PM CDTSevere Thunderstorm WarningDMXClarke, Union51 min
May 2, 6:28 PM CDTTornado WarningDMXRinggold17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.